Thunderstorm Wind, Park
- When
- August 15, 3:06 AM MST
- Where
- Park County, 0.84 mi SE of Livingston
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.660, -110.560
High-based thunderstorms in association with an upper level wave moved across the central and northern Rockies. At the same time, a low level Theta E axis along the South/North Dakota/Montana border existed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
High-based thunderstorms in association with an upper level wave moved across the central and northern Rockies. At the same time, a low level Theta E axis along the South/North Dakota/Montana border existed. MLCAPES in excess of 2500 J/KG and vertical shear of 45 kts was favorable for supercell thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 15, 2:21 AM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
321 AM MDT MON AUG 15 2011
.SHORT TERM...VALID FOR TDY AND TUE...
AN UPPER-LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE REGION TODAY. SCATTERED SHOWERS...POSSIBLY A
THUNDERSTORM...WILL MOVE ACROSS THE WESTERN HALF OF THE CWA THIS
MORNING. A COLD FRONT WILL MOVE ACROSS THE CWA THIS AFTERNOON AND
WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT. INVERTED-V
SOUNDINGS WILL MAKE STRONG WIND GUSTS THE PRIMARY THREAT. THE
GREATEST LOW-LEVEL MOISTURE WILL BE CONFINED TO THE EASTERN
ZONES. HERE...LARGE HAIL WILL BE AN ADDITIONAL CONCERN GIVEN
GREATER INSTABILITY. THEREFORE...ADDED SEVERE THUNDERSTORM
MENTION TO THE FOUR EASTERN ZONES. TUESDAY WILL BE COOLER BUT DRY
BEHIND THE FRONT. NORTHWEST WINDS WILL BE FAIRLY STRONG EAST OF
BILLINGS THROUGHOUT THE DAY. BRS
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
A MAINLY DRY AND SEASONABLY WARM EXTENDED FORECAST AS SEVERAL
SYSTEM MISS THE AREA TO THE NORTH LEAVING FAST WESTERLY FLOW OVER
THE AREA. TEMPERATURES WARM INTO THE MID TO UPPER 80S WEDNESDAY
AND STAY IN THAT RANGE THROUGH FRIDAY WITH ZONAL DOWNSLOPE FLOW.
WEAK COLD FRONT DROPS INTO THE AREA FRIDAY AFTERNOON INTO SATURDAY
FOR SLIGHTLY COOLER TEMPERATURES AND A VERY SLIGHT CHANCE OF
THUNDERSTORMS. ZONAL FLOW REDEVELOPS SUNDAY INTO MONDAY FOR
CONTINUED DRY AND WARM CONDITIONS. WITH TEMPERATURES IN THE UPPER
80S...DRY DOWNSLOPE FLOW AND OCCASIONAL GUSTY WINDS FIRE WEATHER
CONCERNS WILL BE ON THE INCREASE THROUGH NEXT WEEKEND. CHAMBERS
&&
.AVIATION...
A DISTURBANCE WILL CROSS THE AREA EARLY THIS MORNING WITH A LINE
OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH IT. A COLD FRONT AND
STRONGER DISTURBANCE WILL MOVE THROUGH FROM WEST TO EAST THIS
AFTERNOON WITH SCATTERED THUNDERSTORMS. SOME STORMS MAY BE SEVERE
ACROSS FAR EASTERN AREAS FROM ALZADA TO BAKER. ALL STORMS TODAY
WILL HAVE LOCAL MVFR CONDITIONS ALONG WITH WIND GUSTS UP TO 50
MPH. VFR CONDITIONS ARE EXPECTED OUTSIDE OF CONVECTION. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 085 057/080 054/087 055/088 055/088 054/085 055/087
3/T 31/B 11/U 11/U 12/T 21/U 11/U
LVM 087 047/080 042/083 045/085 045/085 045/084 046/085
3/T 31/B 11/U 11/U 01/U 11/U 12/T
HDN 090 058/084 051/088 056/089 055/090 055/086 055/089
3/T 31/B 11/U 11/U 12/T 21/U 11/U
MLS 095 061/081 052/088 058/089 056/089 056/083 057/087
3/T 51/N 11/U 11/U 12/T 22/T 11/U
4BQ 093 058/084 049/088 056/088 055/089 055/084 056/087
3/T 41/B 11/U 11/U 12/T 22/T 11/U
BHK 093 060/079 048/085 057/086 055/087 055/080 054/084
3/T 51/N 11/U 11/U 12/T 22/T 11/U
SHR 094 057/082 049/085 051/085 052/087 051/083 052/085
3/T 31/B 11/U 11/U 12/T 21/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 336 AM MDT MON AUG 15 2011 MTZ028>042-056>058-063>068-WYZ098-099-160945- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 336 AM MDT MON AUG 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. STRONG WIND GUSTS WILL BE POSSIBLE FROM THESE STORMS. LARGE HAIL WILL BE AN ADDITIONAL THREAT FROM STORMS OVER EXTREME SOUTHEASTERN MONTANA TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY NORTHWEST WINDS ARE EXPECTED FOR TUESDAY ESPECIALLY EAST OF BILLINGS. DRY CONDITIONS COMBINED WITH STRONG WINDS WILL PRODUCE ELEVATED FIRE WEATHER CONCERNS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 153 km away, was scanning. The volume nearest the first event began at 10:04 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A wind gust of 65 mph was estimated 4 miles southeast of Moorhead.
Quarter to golf ball size hail was reported along with winds estimated at 40 to 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335302, 335304, 335306.